Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 22, NWS Phoenix, AZ

July 18, 2016Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 18, 2016, 6:43 PM MST for Maricopa County, Arizona. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2016, 6:43 PM MST (01:43 UTC)
Expired
Jul 18, 2016, 7:15 PM MST
In force
32 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 35 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 6:55 PM MSTTSTM WND GST 604 Nne Sky Harbor Airpor, AZ8 TREE LIMB BROKEN AND DOWN.
Jul 18, 7:24 PM MSTNON-TSTM WND GST 603 Ssw Sky Harbor Airpor, AZFLOODING AND LARGE TREE BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.7 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
2699 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

164 
WUUS55 KPSR 190143
SVRPSR
AZC013-190215-
/O.NEW.KPSR.SV.W.0022.160719T0143Z-160719T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
643 PM MST MON JUL 18 2016

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 715 PM MST

* AT 642 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED NEAR CAMELBACK MOUNTAIN...OR NEAR PARADISE VALLEY...AND
  MOVING NORTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PHOENIX...GLENDALE...SCOTTSDALE...TEMPE...PARADISE VALLEY...
  LAVEEN...SKY HARBOR AIRPORT...ARIZONA STATE UNIVERSITY...
  SOUTH PHOENIX...DOWNTOWN PHOENIX...SALT RIVER INDIAN COMMUNITY...
  METRO CENTER...PIESTEWA PEAK PARK...ARIZONA MILLS MALL...
  ARIZONA STATE FAIRGROUNDS...NORTH MOUNTAIN PARK...
  TEMPE MARKETPLACE...CAMELBACK MOUNTAIN...
  PAPAGO PARK AND SCOTTSDALE AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3332 11192 3336 11217 3365 11218 3364 11178
TIME...MOT...LOC 0142Z 193DEG 9KT 3349 11201 

$$

CK
2 follow-up statements
165 
WWUS55 KPSR 190159
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
659 PM MST MON JUL 18 2016

AZC013-190215-
/O.CON.KPSR.SV.W.0022.000000T0000Z-160719T0215Z/
MARICOPA AZ-
659 PM MST MON JUL 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MST
FOR CENTRAL MARICOPA COUNTY...

AT 659 PM MST...DOPPLER RADAR CONTINUES TO SHOW A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED OVER PIESTEWA PEAK PARK...OR OVER
PARADISE VALLEY...MOVING NORTH AT 10 MPH. THIS STORM HAS SHOWED
RECENT SIGNS OF WEAKENING.

LOCATIONS IMPACTED INCLUDE...
PHOENIX...SCOTTSDALE...TEMPE...PARADISE VALLEY...
SKY HARBOR AIRPORT...ARIZONA STATE UNIVERSITY...DOWNTOWN PHOENIX...
SALT RIVER INDIAN COMMUNITY...PIESTEWA PEAK PARK...
ARIZONA MILLS MALL...NORTH MOUNTAIN PARK...TEMPE MARKETPLACE...
CAMELBACK MOUNTAIN...PAPAGO PARK AND DOWNTOWN SCOTTSDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3337 11190 3339 11208 3364 11212 3359 11180
TIME...MOT...LOC 0159Z 193DEG 9KT 3353 11200 

$$

CK
931 
WWUS55 KPSR 190207
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
707 PM MST MON JUL 18 2016

AZC013-190217-
/O.EXP.KPSR.SV.W.0022.000000T0000Z-160719T0215Z/
MARICOPA AZ-
707 PM MST MON JUL 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARICOPA COUNTY WILL
EXPIRE AT 715 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3337 11190 3339 11208 3364 11212 3359 11180
TIME...MOT...LOC 0203Z 193DEG 9KT 3353 11200 

$$

CK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:00 PM MST, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 18, 2:00 PM MST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
200 PM MST MON JUL 18 2016

.SYNOPSIS...
An increase in clouds and humidity can be expected during the next
few days along with a slight chance of showers and thunderstorms,
mainly east of the Lower Colorado River Valley. High temperatures
will also be a bit cooler. Storm chances on the lower deserts will
be slight, with better chances over the higher terrain and over
southeast Arizona. During the latter half of the week, storm chances
will dwindle, and temperatures will increase to above normal levels.

&&

.DISCUSSION...

Tonight...Elevated amounts of monsoon moisture have now securely
covered most of AZ. Athough thermodynamics are there for a few
afternoon and evening showers and thunderstorms over our forecast
area in south central AZ, this region seems to be inbetween upper
level forcing mechanisms in currently working in northern and
southern AZ.

With the advent of a fairly strong and unseasonably cold Pacific
trof moving into the Pacific northwest, a rather strong
southwesterly Jetstream maximum has developed over portions of
eastern Nevada and Utah. Accelerating winds aloft, from lighter
winds in northern AZ into the Utah flow, has developed an area of
upper level speed divergence and resulting convection. To our south
near the Mexican border, the approaching massive inverted trof,
clearly seen in water vapor imagery over the Mexican state of
Chihuahua, is spreading leading edge upper level difluence. Our
portions of south central AZ, including areas near Phoenix, are
under a relatively stable upper level anti-cyclonic flow regime.
Therefore a low grade monsoon forecast is expected for the remainder
of this afternoon and evening, i.e. a slight chance of showers and
thunderstorms. This forecast is excluding the possibility of copious
amounts of convective debris clouds from southern AZ moving north
toward Phoenix tonight, and causing the possibility of showers and
thunderstorms similar to late Sunday night. So far model forecasts
are minimizing this possibility.

Tuesday...our office staff eyes are now transfixed on the massive
inverted trof seen in water vapor imagery over north central Mexico.
Models the past two days have resolved this feature very well at the
300/250 mb level, and latest model forecasts continue the trend of
moving the feature bodily into southern AZ, although in a weakened
form later Tuesday and Tuesday night. Current model forecast are
minimizing the effect of this system in south central AZ, including
nearby Phoenix and surrounding areas. From a fundamental stand point
this is questionable. Strong differential heating and with weakness
aloft normally results in an enhanced threat for storms that can
last well into the evening hours.  For now we will go with our
instincts and raise precip probability a bit in south central AZ for
late Tuesday and Tuesday night, with even a slight chance going into
Wednesday morning.

Wednesday...Monsoon moisture will be still be entrenched over the
region. With mid/upper level disturbances should depart the area,
resulting in another low grade monsoon forecast for Wednesday
afternoon and evening.

Thursday through Monday...monsoon moisture is forecast to thin a
little as drier air from New Mexico and Colorado mix over the area.
At the same time atmospheric height and thickness values increase
dramatically over the region, and if it weren't for remnant monsoon
moisture, afternoon temperatures would be much higher. Therefore
afternoon desert temperatures are forecast to be above the 110
degree mark, but approaching 115 over the driest low humidity area
of southeast CA.

&&

.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:
Timing wind shifts and the potential for gusty outflow winds
and localized blowing dust will be the primary aviation concerns
through Tuesday morning. Some variability about a southerly wind
direction is likely again this afternoon, though eventually should
favor southwest by the evening. Thunderstorms forming over SE AZ
should move north towards the Phoenix area late in the afternoon
with gusty outflow winds preceding them.

While the threat of a storm directly affecting an airport is
better than Sunday, probabilities are still quite low with better
chances of localized blowing dust and more widespread lofted dust and
haze affecting slantwise visibilities. Only modest confidence
exists timing outflow wind shifts into terminal sites between 02Z-
04Z. Otherwise, developing cigs in a 10K-15K ft range look likely
from decaying storms to the south.

Southeast California/Southwest Arizona including KIPL and KBLH:
Minimal aviation concerns through Tuesday morning with storm activity
remaining well east into central AZ. Under mostly clear skies, sfc
winds will favor a southerly direction, though will be more variable
at KIPL after sunset. A few higher gusts will be possible, but speeds
should generally remain at or below 15kt.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday...
Temperatures will trend back into an above normal range through
the weekend as better quality moisture partially scours
out.Thunderstorm and wetting rain chances dwindle substantially
and become almost exclusively limited to higher terrain north and
east of Phoenix. Consequently, afternoon humidity levels near a 15-
30 percent range during the middle of the week will fall closer to a
10-25 percent range into the weekend. Outside of isolated gusty
winds surrounding any thunderstorms, directions will favor an
upslope component in the afternoon with gustiness around terrain
features and light overnight valley drainage.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...Vasquez
FIRE WEATHER...MO

In the hours before

Special weather statement, Jul 18, 5:57 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
557 PM MST MON JUL 18 2016

AZZ023-190130-
GREATER PHOENIX AREA AZ-
557 PM MST MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN MARICOPA COUNTY

UNTIL 630 PM MST

AT 557 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SOUTH PHOENIX...OR NEAR TEMPE...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PHOENIX...MESA...CHANDLER...TEMPE...PARADISE VALLEY...LAVEEN...
SKY HARBOR AIRPORT...ARIZONA STATE UNIVERSITY...DOWNTOWN MESA...
FIESTA MALL...SOUTH MOUNTAIN PARK...SOUTH PHOENIX...
DOWNTOWN PHOENIX...ARIZONA MILLS MALL...
CHANDLER FASHION CENTER MALL...ARIZONA STATE FAIRGROUNDS...
MESA RIVERVIEW MALL...TEMPE MARKETPLACE...
CAMELBACK MOUNTAIN AND PAPAGO PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3327 11191 3334 11217 3358 11215 3346 11180
TIME...MOT...LOC 0057Z 204DEG 5KT 3337 11203

CK
Local storm report, Jul 18, 6:10 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
610 PM MST MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND GST     1 N GUADALUPE           33.38N 111.96W
07/18/2016  U60 MPH          MARICOPA           AZ   NWS EMPLOYEE

            2 MEDIUM SIZED TREES BLOWN OVER INTO THE
            ROAD.

&&

BH
Local storm report, Jul 18, 6:15 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
615 PM MST MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND GST     1 S GUADALUPE           33.35N 111.96W
07/18/2016  U60 MPH          MARICOPA           AZ   NWS EMPLOYEE

            MEDIUM SIZED TREE UPROOTED ONTO ROAD,
            ANOTHER TREE BRANCHES BROKEN FROM WIND
            GUSTS.

&&

BH
Special weather statement, Jul 18, 6:20 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
620 PM MST MON JUL 18 2016

AZZ023-024-028-190200-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
620 PM MST MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN GILA...EAST CENTRAL MARICOPA AND NORTH CENTRAL PINAL
  COUNTIES

UNTIL 700 PM MST

AT 619 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR QUEEN CREEK...OR 8 MILES SOUTH OF APACHE JUNCTION...MOVING
NORTH AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MESA...SCOTTSDALE...GILBERT...APACHE JUNCTION...FOUNTAIN HILLS...
EAST MESA...QUEEN CREEK...CANYON LAKE...GOLDFIELD RANCH...SEVILLE...
SAGUARO LAKE...SAN TAN VALLEY...SUPERSTITION MOUNTAINS...
SALT RIVER TUBING RECREATION AREA...USERY MOUNTAIN PARK...
SUPERSTITION SPRINGS MALL...SAN TAN VILLAGE MALL...
LOST DUTCHMAN STATE PARK...FALCON FIELD AIRPORT AND KINGS RANCH.

LAT...LON 3314 11147 3316 11173 3369 11181 3366 11126
TIME...MOT...LOC 0119Z 185DEG 29KT 3328 11160

JS
Special weather statement, Jul 18, 6:32 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
632 PM MST MON JUL 18 2016

AZZ024-190215-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
632 PM MST MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GILA COUNTY

UNTIL 715 PM MST

AT 632 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CUTTER...OR 10 MILES EAST OF GLOBE. THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GLOBE...SAN CARLOS...CUTTER...
CENTRAL HEIGHTS-MIDLAND CITY AND PERIDOT.

LAT...LON 3340 11040 3338 11045 3324 11043 3321 11044
      3321 11067 3348 11086 3354 11037
TIME...MOT...LOC 0132Z 157DEG 3KT 3337 11061

JS
Local storm report, Jul 18, 6:37 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
637 PM MST MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     2 SE APACHE JUNCTION    33.39N 111.53W
07/18/2016  U40 MPH          PINAL              AZ   TRAINED SPOTTER

            SPOTTER PIL9005 REPORTS OF 40 MPH AND
            BLOWING DUST WITH 1/4 MILE VISIBILITY.

&&

BH

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:03 PM MSTSpecial Weather StatementPSRMaricopa27 min
Jul 18, 5:11 PM MSTDust Storm WarningPSR66 min
Jul 18, 5:15 PM MSTSpecial Weather StatementPSR30 min
Jul 18, 5:29 PM MSTSpecial Weather StatementPSRMaricopa31 min
Jul 18, 5:35 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 18, 5:37 PM MSTSevere Thunderstorm WarningPSRMaricopa23 min
Jul 18, 5:44 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jul 18, 5:57 PM MSTSpecial Weather StatementPSRMaricopa33 min
Jul 18, 6:10 PM MSTSevere Thunderstorm WarningPSRMaricopa35 min
Jul 18, 6:16 PM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 18, 6:20 PM MSTSpecial Weather StatementPSR40 min
Jul 18, 6:32 PM MSTSpecial Weather StatementPSRGila43 min
Jul 18, 6:59 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 18, 7:03 PM MSTSpecial Weather StatementPSRGila42 min
Jul 18, 7:08 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 18, 7:26 PM MSTSpecial Weather StatementPSR19 min
Jul 18, 7:47 PM MSTSpecial Weather StatementPSR28 min
Jul 19, 3:25 PM MSTBlowing Dust AdvisoryPSR2 hr
Jul 19, 4:26 PM MSTSpecial Weather StatementPSR49 min
Jul 19, 4:35 PM MSTSpecial Weather StatementPSR40 min
Jul 19, 4:40 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa, Pinal35 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.